Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 1, 2018, 4:51 PM MDT for Washington County, Colorado. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:51 PM MDT (22:51 UTC)
- Expired
- May 1, 2018, 5:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:57 PM MDT | HAIL 1 | Sw Akron, CO | |
| May 1, 5:09 PM MDT | HAIL 1.25 | 2 S Platner, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
054
WUUS55 KBOU 012251
SVRBOU
COC121-012330-
/O.NEW.KBOU.SV.W.0003.180501T2251Z-180501T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
451 PM MDT TUE MAY 1 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in northeastern Colorado...
* Until 530 PM MDT.
* At 451 PM MDT, a severe thunderstorm was located near Akron, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Akron, Otis and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10280 4004 10334 4022 10336 4030 10280
4001 10279
TIME...MOT...LOC 2251Z 266DEG 31KT 4014 10327
HAIL...1.00IN
WIND...60MPH
$$
MEIER2 follow-up statements
687
WWUS55 KBOU 012301
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
501 PM MDT TUE MAY 1 2018
COC121-012330-
/O.CON.KBOU.SV.W.0003.000000T0000Z-180501T2330Z/
Washington CO-
501 PM MDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 459 PM MDT, a severe thunderstorm was located near Akron, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated and observed. At 457 PM MDT, one inch
diameter hail was reported in Akron.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Akron, Otis and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10280 4004 10334 4022 10336 4030 10280
4001 10279
TIME...MOT...LOC 2259Z 266DEG 31KT 4015 10317
HAIL...1.00IN
WIND...60MPH
$$
MEIER718
WWUS55 KBOU 012330
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
530 PM MDT TUE MAY 1 2018
COC121-012338-
/O.EXP.KBOU.SV.W.0003.000000T0000Z-180501T2330Z/
Washington CO-
530 PM MDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has moved east into Yuma county
where a Severe Thunderstorm Warning is in effect until 615 PM MDT.
LAT...LON 4000 10280 4004 10334 4022 10336 4030 10280
4001 10279
TIME...MOT...LOC 2328Z 266DEG 31KT 4017 10284
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:26 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 1, 3:26 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 326 PM MDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 326 PM MDT Tue May 1 2018 Current radars show moderately strong thunderstorms moving northeastward across western Adams, Boulder, Larimer and Weld Counties. The hail reports for the storms were 1/4 up to 3/4s of an inch in size. The wind gusts with the storms are gusting to about 35 knots at best. Models keep strong southwesterly flow aloft for Colorado overnight and Wednesday with a jet streak here and there for the CWA. There is moderately strong upward vertical velocity progged on the QG Omega fields tonight and Wednesday. For the low level winds, there is a surge of northerly flow this evening with models showing weaker north winds overnight. On Wednesday, northeasterly winds are progged for the plains. The moisture is progged for the CWA will be fairly decent tonight, and there will be more on Wednesday. The best CAPE values are over the central and southeastern CWA this evening. On Wednesday, the highest CAPE is over the western and southern CWA. Dew point values are in the 40S F for the plains on Wednesday. The QPF fields have minor amounts of measurable precipitation for the western and northern CWA overnight. Wednesday looks wetter in all areas. For pops, will keep the highest numbers of the mountains tonight, with minor to none for the plains. Wednesday looks wet. Will go with "likely" pops for most areas. For temperatures, Wednesday's highs will be 3-6 C cooler than today's highs. .LONG TERM...(Wednesday night through Tuesday) Issued at 326 PM MDT Tue May 1 2018 An upper level low will continue to move northeastward Wednesday night and Thursday and will move almost directly over the Denver Metro. At the surface, a wave of low pressure will develop over southeast Colorado and will allow for weak upslope flow over northeast Colorado. In the upper levels, a jet streak will traverse from central New Mexico through southeast Colorado leaving northeast Colorado under a left exit region which will maximize lift during the Wednesday night period. Model QPF fields differ in location of the maximum precip with either the northern mountains of Colorado or the Snowy Mountain range in Wyoming seeing the highest totals. Despite relatively low snow ratios and likely melting of some of the snow on roads due to the high sun angle, the amount of snow warrants a Winter Storm Warning to be issued for zone 33. Snow amounts of 8-16 inches are expected by midday Thursday. On Thursday, mid and upper level ridging will move over Colorado as the trough departs to our east. This will allow for the precipitation to end and for skies to begin clearing out. This ridging will continue during the day on Friday as highs reach the 70s at lower elevations. During the weekend, a large scale ridge will develop over the western half of North America and will begin to block any major systems coming off the Pacific through the middle of next week. Despite no major systems coming into the west coast, small disturbances will work their way through the southwest US underneath the ridge. These disturbances, along with additional moisture and upslope flow behind a cold front that moves through on Sunday, will lead to chances for thunderstorms Sunday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 326 PM MDT Tue May 1 2018 The winds at DIA are still being affected by thunderstorm outflows. Models are still sticking with north to northeast winds at the airport tonight and much of Wednesday. Cross sections of moisture show that ceilings of BKN-OVC020 could get into DIA around 08Z-09Z. Not much rain is expected all night, but Wednesday looks pretty wet. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from Wednesday afternoon through Thursday morning for COZ033. && SHORT TERM...RJK LONG TERM....Dankers/Danielson AVIATION.....RJK
Hazardous weather outlook, May 1, 10:55 AM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Tue May 1 2018 COZ030>051-021700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Tue May 1 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon over the mountains and plains before diminishing later in the evening. The best chance for storms will be along and north of a line from Denver to Akron. The strongest storms may produce one inch hail wind gusts to 60 mph. Further south over the Palmer Divide, the airmass will be warmer and drier. Over the high mountains above 10,500 feet snow showers may result up to 4 inches of accumulation through tonight. Mountain valleys will see a mix of rain and snow showers, but little if any accumulation is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An upper level disturbance will move across the area Wednesday into Thursday. This system will bring widespread precipitation across north-central and northeast Colorado. Heavy, wet snow will fall in the northern mountains Wednesday afternoon through Thursday morning with several inches of accumulation possible. The heaviest snow totals are expected to be across Larimer county and Rocky Mountain National Park. Other mountain areas and higher foothills will see lesser snow accumulations Wednesday night and Thursday morning. Drier and warmer weather will return on Friday and Saturday. On Sunday and Monday, increased moisture with upslope flow will allow for scattered thunderstorms to develop in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm over the northeast plains.
In the hours before
Local storm report, May 1, 1:56 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
156 PM MDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 SW LONGMONT 40.14N 105.15W
05/01/2018 M0.88 INCH BOULDER CO TRAINED SPOTTER
HAIL 3/8 TO 1/2 INCH DIAMETER COVERED THE GROUND WITH A
FEW STONES TO NICKEL SIZE
&&
JKALINALocal storm report, May 1, 3:59 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
359 PM MDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL FIRESTONE 40.12N 104.93W
05/01/2018 M1.00 INCH WELD CO TRAINED SPOTTER
0130 PM HAIL 3 SW LONGMONT 40.14N 105.15W
05/01/2018 M0.88 INCH BOULDER CO TRAINED SPOTTER
HAIL 3/8 TO 1/2 INCH DIAMETER COVERED THE GROUND WITH A
FEW STONES TO NICKEL SIZE
&&
FCOOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:22 PM MDT | Special Weather Statement | BOU | Weld | 38 min |
| Apr 30, 8:26 PM MDT | Special Weather Statement | BOU | Weld | 49 min |
| May 1, 3:40 AM MDT | Winter Storm Watch | BOU | Boulder, Grand, Jackson, Larimer | 12 hr |
| May 1, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 46 min |
| May 1, 3:49 PM MDT | Winter Storm Warning | BOU | Boulder, Grand, Jackson, Larimer | 44 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.